Early this week the Human Right Watch report was released and the 157-page report stated that each week more than 179,000 people living in US nursing facilities are given antipsychotic medications, even though they don’t have the approved psychiatric diagnoses. Most of the patients are dementia. Apparently the antipsychotics were given to the patients so the nursing house staff get the Docile they want.
Antipsychotics stabilize mood and reduce anxiety, tension, and hyperactivity. They are also effective in helping to control agitation and aggressiveness. In a word, they provide a sedative effect on patients. Many antipsychotics have alarming side effects, including cognition decline, seizures, even doubling the risk of death according to FDA.
Symptoms of Antipsychotics Overdose
The nursing homes use antipsychotics on patients with dementia or Alzheimer’s for sedation. The symptoms of being sedated include:
- look drowsy, feel dizzy
- talk slowly or no talk at all
- hard to concentrate
- poor coordination
- memory seems to be off
- slow breathing, slow heart rate, lower blood pressure than the condition when totally awake
- unconscious when highly overmedicated